Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 154, NWS Midland/Odessa, TX

September 26, 2004Andrews County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 26, 2004, 6:35 PM CDT for Andrews County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2004, 6:35 PM CDT (23:35 UTC)
Expired
Sep 26, 2004, 10:30 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 262339
FFWMAF
TXC003-270330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT SUN SEP 26 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDREWS COUNTY IN WEST TEXAS

* UNTIL 1030 PM CDT

* AT 630 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING OCCURRING ON HWY 176 BETWEEN 20 TO 27 MILES WEST OF THE CITY 
  OF ANDREWS.  THESE THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS ANDREWS 
  COUNTY AT 15 MPH.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3210 10299 3212 10269 3249 10271 3248 10299

$$
2 follow-up statements
000 
WGUS74 KMAF 270047
FFSMAF
TXC003-270330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT SUN SEP 26 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM CDT FOR WESTERN
ANDREWS COUNTY...

AT 735 PM CDT...A TRAINED WEATHER SPOTTER REPORTED WATER 4 INCHES 
DEEP OVER HIGHWAY 176 IN SPOTS WEST OF THE TOWN OF ANDREWS TO THE 
STATE LINE IN THE EXTREME WESTERN PORTION OF THE COUNTY.

AT 745 PM CDT DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS 
CONTINUED ACROSS WESTERN ANDREWS COUNTY. ADDITIONAL RAINFALL
FROM THESE STORMS WILL LIKELY AGGRAVATE THE FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3214 10303 3213 10253 3250 10258 3250 10303

$$
000 
WGUS74 KMAF 270123
FFSMAF
TXC003-270330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
819 PM CDT SUN SEP 26 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM CDT FOR ANDREWS 
COUNTY...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
INTENSIFYING THUNDERSTORMS MOVING NORTHWEST OVER SOUTHEAST ANDREWS 
COUNTY. THESE STORMS WILL SPREAD OVER THE CITY OF ANDREWS BY 830 PM 
CDT.

RAIN WILL FALL AT RATES EXCEEDING 1 INCH PER HOUR THROUGH 900 PM 
CDT. THIS BURST OF HEAVY RAINFALL WILL POSE A THREAT OF FLASH 
FLOODING IN THE CITY OF ANDREWS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. DO NOT CROSS FLOODED ROADWAYS.

LAT...LON 3214 10303 3213 10253 3250 10258 3250 10303

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:20 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 26, 3:20 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT SUN SEP 26 2004

.SHORT TERM...
SATELLITE IMAGERY SHOWS BAROCLINIC LEAF SIGNATURE WITH UPPER LEVEL
TROUGH CURRENTLY CENTERED OVER SOUTHWEST PORTIONS OF NEW MEXICO.
THE 6 AND 12 HOUR MODEL PROGS OF THIS UPPER LEVEL TROUGH ARE IN GOOD
AGREEMENT WITH ITS POSITION AS SEEN IN CURRENT SATELLITE IMAGERY.
A LARGE AREA OF WARM TOP CONVECTION CONTINUES OVER THE SOUTHERN AND
WESTERN PORTIONS OF THE FORECAST AREA PRESENTLY...AND WOULD EXPECT
THESE SHOWERS AND THUNDERSTORMS TO CONTINUE AND PERHAPS INTENSIFY
OVERNIGHT AS THE MID LEVEL COLD POOL ALOFT SEEN ON THE MORNING EPZ
500 MB UPPER AIR PLOT SLIDES FARTHER EASTWARD AND JET DYNAMICS BECOME
SLIGHTLY MORE FAVORABLE ACROSS THE CWA. GROUNDS ALREADY SATURATED
FROM RAINS THE PAST THREE DAYS ARE ALREADY RECEIVING ADDITIONAL
RAINFALL TODAY. CONDITIONS ARE DETERIORATING ACROSS EDDY AND LEA
COUNTIES IN NEW MEXICO...AND OVER BREWSTER...JEFF DAVIS...AND REEVES
COUNTIES IN TEXAS.  ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING
OVER VAL VERDE AND CROCKETT COUNTIES ARE PRESENTLY MOVING NORTH
NORTHWEST INTO THE SOUTHERN PORTIONS OF THE TEXAS PERMIAN BASIN.
BASED ON THIS AND EXPECTED RAINFALL LATER TONIGHT...HAVE ISSUED A
FLASH FLOOD WATCH FOR THE ENTIRE AREA THROUGH MONDAY MORNING.

.LONG TERM...
MODELS CONTINUE TO FORECAST A SLOWER PROGRESSION OF THE UPPER
TROUGH ACROSS OUR COUNTY WARNING AREA.  BASED ON HOW WELL THE
MODELS DID WITH THE CURRENT POSITION OF THE UPPER TROUGH AND ALSO
BASED ON THE GFS PROG TO KEEP SIGNIFICANT JET ENERGY WEST OF THE LOW
CENTER...FEEL THAT THE SLOWER SOLUTION IS APPROPRIATE.  THIS SLOWER
SOLUTION WILL RESULT IN A CONTINUED WET PATTERN FOR SOUTHEAST
NEW MEXICO AND WEST TEXAS THROUGH AT LEAST TUESDAY ALONG WITH
COOLER THAN NORMAL MAXIMUM TEMPERATURES.  MORE ZONAL MID AND UPPER
LEVEL FLOW BY THURSDAY SHOULD RESULT IN A BRIEF WARMING TREND
THURSDAY AND FRIDAY...BEFORE ANOTHER STORM SYSTEM APPROACHES THE
AREA BY THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             58  72  57  77 /  50  60  40  50
CARLSBAD NM               56  72  55  75 / 100  50  40  40
DRYDEN TX                 62  76  61  80 /  60  50  40  50
FORT STOCKTON TX          60  73  58  75 /  70  60  30  60
GUADALUPE PASS TX         53  68  52  69 /  70  50  40  40
HOBBS NM                  57  70  55  73 /  80  50  40  50
MARFA TX                  50  69  51  71 /  80  50  30  50
MIDLAND INTL AIRPORT TX   59  72  57  75 /  50  60  30  50
ODESSA TX                 59  72  58  74 /  50  60  30  50
WINK TX                   61  72  59  75 /  70  60  40  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH ALL COUNTIES THROUGH 10Z MONDAY MORNING.
NM...FLASH FLOOD WATCH FOR EDDY AND LEA COUNTIES THROUGH 10Z MONDAY
MORNING.

&&

67/03
Hazardous weather outlook, Sep 26, 2:30 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SUN SEP 26 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT (130 PM MDT) SUN SEP 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW
MEXICO THROUGH TONIGHT.  HEAVY RAINS HAVE FALLEN OVER MANY AREAS
SINCE FRIDAY...PARTICULARLY ACROSS SOUTHEAST NEW MEXICO...AND THE
UPPER TRANS PECOS REGION.  HEAVY RAINS TRAINING OVER THESE SAME
LOCATIONS TONIGHT WILL AGGRAVATE FLASH FLOODING...AND THE POTENTIAL
FOR ADDITIONAL FLASH FLOODING.

RIVER LEVELS ON THE RIO GRANDE ARE ELEVATED DUE TO RUNOFF FROM HEAVY
RAINS FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION SINCE SATURDAY.
A FEW LOCATIONS ON THE RIO GRANDE ARE ABOVE FLOOD STAGE...WITH
ADDITIONAL RIVER FLOODING POSSIBLE TONIGHT AND MONDAY.

A FLOOD WATCH FOR FLASH FLOODING WILL BE IN EFFECT FOR ALL OF THE
OUTLOOK AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE POSSIBLE MONDAY...
ESPECIALLY OVER THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE
LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, Sep 26, 5:48 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT SUN SEP 26 2004

NMZ028-029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-081-
082-271000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-NORTHERN LEA COUNTY-
PECOS-REAGAN-REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-
SOUTHERN LEA COUNTY-TERRELL-UPTON-WARD-WINKLER-
548 PM CDT (448 PM MDT) SUN SEP 26 2004

...A VERY DANGEROUS FLASH FLOOD EVENT IS DEVELOPING...

THUNDERSTORMS AND HEAVY RAINFALL ARE SPREADING OVER THE PERMIAN BASIN
AND THE TRANS PECOS REGION. CURRENT INDICATIONS ARE THAT HEAVY
RAINFALL WILL PERSIST OVER MUCH OF THE PERMIAN BASIN...THE TRANS
PECOS REGION...AND SOUTHEASTERN NEW MEXICO THROUGH THE NIGHT AND INTO
MONDAY. ISOLATED RAINFALL AMOUNTS BY SUNRISE MAY EXCEED 2 TO 4
INCHES.

THIS WILL LIKELY RESULT IN A VERY DANGEROUS FLASH FLOOD EVENT OVER
PORTIONS OF THE AREA. TRAVEL TONIGHT IN THESE AREAS IS STRONGLY
DISCOURAGED FLASH FLOODING ALONG AREA ROADWAYS AND HIGHWAYS WILL
LIKELY OCCUR. AREA RESIDENTS AND THOSE THAT MUST TRAVEL SHOULD
MONITOR THE LATEST WEATHER CONDITIONS...AND BE PREPARED TO TAKE LIFE
SAVING ACTIONS SHOULD FLOODING BE OBSERVED OR IF A WARNING IS
ISSUED.

TURN AROUND...DONT DROWN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 9:06 AM CDTFlash Flood WarningMAFJeff Davis6 hr
Sep 26, 9:39 AM CDTFlash Flood WarningMAFBrewster6 hr
Sep 26, 9:40 AM CDTFlash Flood WarningMAFCulberson6 hr
Sep 26, 9:47 AM CDTFlash Flood WarningMAFLoving, Reeves6 hr
Sep 26, 3:23 PM CDTFlash Flood WarningMAFCulberson6 hr
Sep 26, 3:41 PM CDTFlash Flood WarningMAFLoving, Reeves6 hr
Sep 26, 4:00 PM CDTFlash Flood WarningMAFGaines6 hr
Sep 26, 5:16 PM CDTFlash Flood WarningMAFEctor6 hr
Sep 26, 6:16 PM CDTFlash Flood WarningMAFHoward4 hr
Sep 26, 6:42 PM CDTFlash Flood WarningMAFWard, Winkler4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.